Alert archive / Utah / Red Flag Warnings in 2019
Red Flag Warning 21, NWS Grand Junction, CO
NWS Grand Junction, CO issued this red flag warning at Sep 7, 2019, 2:12 PM MDT for Grand County, San Juan County, Utah. It took effect at Sep 8, 2019, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 7, 2019, 2:12 PM MDT (20:12 UTC)
- In effect from
- Sep 8, 2019, 12:00 PM MDT
- Expired
- Sep 8, 2019, 9:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Grand Junction, CO
Counties Grand County, UT, San Juan County, UT
The radar
The Grand Junction radar (KGJX), 153 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 8.2 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 19 J/kg
- Mixed-layer CIN
- -269 J/kg
- Mixed-layer LCL
- 2159 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
170 WWUS85 KGJT 072012 RFWGJT URGENT - FIRE WEATHER MESSAGE National Weather Service Grand Junction CO 212 PM MDT Sat Sep 7 2019 ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT SUNDAY FOR WIND, LOW RELATIVE HUMIDITY AND DRY FUELS FOR UTAH FIRE WEATHER ZONES 490 AND 491 IN SOUTHEASTERN UTAH... .Surface winds will increase Sunday afternoon as a strong low pressure system moves across the region, followed by a dry airmass. Combination of dry air and strong winds mixing to the surface will result in critical fire weather conditions in southeast Utah. Therefore, a Red Flag Warning was issued for Sunday afternoon and evening until 9 PM MDT for wind, low relative humidity and dry fuels. UTZ490-491-080600- /O.UPG.KGJT.FW.A.0014.190908T1800Z-190909T0300Z/ /O.NEW.KGJT.FW.W.0021.190908T1800Z-190909T0300Z/ Colorado River Basin-Southeast Utah- 212 PM MDT Sat Sep 7 2019 ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT SUNDAY FOR WIND, LOW RELATIVE HUMIDITY AND DRY FUELS FOR UTAH FIRE WEATHER ZONES 490 AND 491 IN SOUTHEASTERN UTAH... The National Weather Service in Grand Junction has issued a Red Flag Warning for wind, low relative humidity and dry fuels, which is in effect from noon to 9 PM MDT Sunday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...In Utah, Fire Weather Zone 490 Colorado River Basin and Fire Weather Zone 491 Southeast Utah. * WINDS...Southwest 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...11 to 16 percent. * IMPACTS...Conditions will be favorable for the rapid ignition and spread of fires. Open burning is strongly discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from the National Weather Service visit... http://weather.gov/gjt
5 follow-up statements
763 WWUS85 KGJT 080311 RFWGJT URGENT - FIRE WEATHER MESSAGE National Weather Service Grand Junction CO 911 PM MDT Sat Sep 7 2019 ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT SUNDAY FOR WIND, LOW RELATIVE HUMIDITY AND DRY FUELS FOR UTAH FIRE WEATHER ZONES 490 AND 491 IN SOUTHEASTERN UTAH... .Surface winds will increase Sunday afternoon as a strong low pressure system moves across the region, followed by a dry airmass. Combination of dry air and strong winds mixing to the surface will result in critical fire weather conditions in southeast Utah. Therefore, a Red Flag Warning was issued for Sunday afternoon and evening until 9 PM MDT for wind, low relative humidity and dry fuels. UTZ490-491-081300- /O.CON.KGJT.FW.W.0021.190908T1800Z-190909T0300Z/ Colorado River Basin-Southeast Utah- 911 PM MDT Sat Sep 7 2019 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 9 PM MDT SUNDAY FOR WIND, LOW RELATIVE HUMIDITY AND DRY FUELS FOR FIRE WEATHER ZONES 490 AND 491... * AFFECTED AREA...In Utah, Fire Weather Zone 490 Colorado River Basin and Fire Weather Zone 491 Southeast Utah. * WINDS...Southwest 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...11 to 16 percent. * IMPACTS...Conditions will be favorable for the rapid ignition and spread of fires. Open burning is strongly discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from the National Weather Service visit... http://weather.gov/gjt
995 WWUS85 KGJT 081004 RFWGJT URGENT - FIRE WEATHER MESSAGE National Weather Service Grand Junction CO 404 AM MDT Sun Sep 8 2019 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 9 PM MDT THIS EVENING FOR WIND, LOW RELATIVE HUMIDITY AND DRY FUELS FOR SOUTHEAST UTAH FIRE WEATHER ZONES 490 AND 491... .Surface winds increase this afternoon as a strong low pressure system moves across the region, followed by a dry airmass. The combination of dry air and strong winds will result in critical fire weather conditions across southeast Utah. Therefore, a Red Flag Warning remains in effect this afternoon and evening until 9 PM MDT for strong gusty winds, low relative humidity and dry fuels. UTZ490-491-081815- /O.CON.KGJT.FW.W.0021.190908T1800Z-190909T0300Z/ Colorado River Basin-Southeast Utah- 404 AM MDT Sun Sep 8 2019 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR WIND, LOW RELATIVE HUMIDITY AND DRY FUELS FOR FIRE WEATHER ZONES 490 AND 491... * AFFECTED AREA...In Utah, Fire Weather Zone 490 Colorado River Basin and Fire Weather Zone 491 Southeast Utah. * WINDS...Southwest 15 to 20 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...10 to 15 percent. * IMPACTS...Conditions will be favorable for the rapid ignition and spread of fires. Open burning is strongly discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from the National Weather Service visit... http://weather.gov/gjt
563 WWUS85 KGJT 081758 RFWGJT URGENT - FIRE WEATHER MESSAGE National Weather Service Grand Junction CO 1158 AM MDT Sun Sep 8 2019 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR WIND, LOW RELATIVE HUMIDITY AND DRY FUELS FOR SOUTHEAST UTAH FIRE WEATHER ZONES 490 AND 491... .Surface winds will increase this afternoon as a drier airmass as moves into southeast Utah behind a strong low pressure system. The combination of lower humidity and strong winds will result in critical fire weather conditions across southeast Utah. Therefore, a Red Flag Warning remains in effect this afternoon and evening until 9 PM MDT. UTZ490-491-090300- /O.CON.KGJT.FW.W.0021.190908T1800Z-190909T0300Z/ Colorado River Basin-Southeast Utah- 1158 AM MDT Sun Sep 8 2019 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR WIND, LOW RELATIVE HUMIDITY AND DRY FUELS FOR FIRE WEATHER ZONES 490 AND 491... * AFFECTED AREA...In Utah, Fire Weather Zone 490 Colorado River Basin and Fire Weather Zone 491 Southeast Utah. * WINDS...Southwest 15 to 20 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...10 to 15 percent. * IMPACTS...Conditions will be favorable for the rapid ignition and spread of fires. Open burning is strongly discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from the National Weather Service visit... http://weather.gov/gjt
669 WWUS85 KGJT 082102 RFWGJT URGENT - FIRE WEATHER MESSAGE National Weather Service Grand Junction CO 302 PM MDT Sun Sep 8 2019 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR WIND, LOW RELATIVE HUMIDITY AND DRY FUELS FOR SOUTHEAST UTAH FIRE WEATHER ZONES 490 AND 491... .Surface winds increased this afternoon and the humidity began to drop, though not a quickly as expected. Still, through 9 PM the humidity should steadily fall and combine with strong southwest winds to produce critical fire weather conditions over Utah fire zones 490 and 491. Therefore, a Red Flag Warning remains in effect until 9 PM MDT. UTZ490-491-090300- /O.CON.KGJT.FW.W.0021.000000T0000Z-190909T0300Z/ Colorado River Basin-Southeast Utah- 302 PM MDT Sun Sep 8 2019 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR WIND, LOW RELATIVE HUMIDITY AND DRY FUELS FOR FIRE WEATHER ZONES 490 AND 491... * AFFECTED AREA...In Utah, Fire Weather Zone 490 Colorado River Basin and Fire Weather Zone 491 Southeast Utah. * WINDS...Southwest 15 to 20 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...12 to 17 percent. * IMPACTS...Conditions will be favorable for the rapid ignition and spread of fires. Open burning is strongly discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from the National Weather Service visit... http://weather.gov/gjt
336 WWUS85 KGJT 090256 RFWGJT URGENT - FIRE WEATHER MESSAGE National Weather Service Grand Junction CO 856 PM MDT Sun Sep 8 2019 UTZ490-491-090400- /O.EXP.KGJT.FW.W.0021.000000T0000Z-190909T0300Z/ Colorado River Basin-Southeast Utah- 856 PM MDT Sun Sep 8 2019 ...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 490 AND 491... Winds have diminished across the warned area while humidities have increased above 15%. The warning will be allowed to expire. $$ For more information from the National Weather Service visit... http://weather.gov/gjt
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this red flag warning went out at Sep 7, 11:05 AM MDT, 3 hours 7 minutes earlier.
Area forecast discussion, Sep 7, 11:05 AM MDT, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1105 AM MDT Sat Sep 7 2019
.SHORT TERM...(Today through Sunday)
Issued at 405 AM MDT Sat Sep 7 2019
Convection still ongoing this morning with isolated to scattered
storms still forming in this moist, unstable environment due to a
shortwave disturbance passing through the flow. The focus for
storm activity will shift to areas south of I-70, particularly the
central and southern Colorado mountains, as well as southeast
Utah, as drier air works into northeast Utah and northwest
Colorado behind this shortwave trough. Precipitable water (PW)
values will be a little less than yesterday with 0.75 inches on
average for areas south of I-70 and PW of 0.5 inches north of
I-70. Expect morning convection to taper off around sunrise with a
few isolated storms here and there, particularly near the Four
Corners where better moisture remains. Clearing skies from the
northwest should allow for sufficient surface heating to get
storms to fire over the high terrain by afternoon. Low levels
still remain dry as seen from yesterday's sounding, so gusty
outflow winds and lightning will be the primary concerns with
convection today. Lack of significant forcing will allow
convection to die off after sunset today.
A stronger low pressure trough will approach from the west as it
tracks across the Great Basin Sunday morning. Clouds and
showers/storms will increase from the west across eastern Utah
Sunday morning before tracking across western Colorado late Sunday
morning into the afternoon. PW will increase with the passage of
this trough as values rise to between 0.75 inches and 1 inch along
the negatively tilted trough axis. Gusty outflow winds and
lightning will remain primary threats with better potential for
locally heavy rain given the increased moisture. Significantly
drier air will push in across southeast Utah on the backside of
this low pressure trough Sunday afternoon with the drier air
spreading across western Colorado by Sunday evening. This should
allow for the moisture to push out of the region fairly quickly.
The combination of the tightened pressure gradient resulting in
deeper mixing of strong winds to the surface and the dry air
across southeast Utah will help elevate critical fire weather
concerns. Therefore, a Fire Weather Watch still remains in effect
for the southeast Utah Fire Weather Zones. See Fire Weather
section below for more details.
Temperatures will remain hot today with above normal readings
before taking a dip to near normal by Sunday due to increased
cloud cover and showers as well as cooler air following the trough
passage.
.LONG TERM...(Sunday night through Friday)
Issued at 405 AM MDT Sat Sep 7 2019
A dry westerly flow will take hold to begin the new work week with
a brief shortwave ridge of high pressure moving overhead. The
pattern turns more progressive looking ahead as another deep
trough of low pressure moves into the Pacific Northwest. The flow
will shift to the southwest by Monday evening with a shortwave
ejecting out ahead of this low on Tuesday, generating some
isolated to scattered showers/storms Tuesday morning into the
early afternoon. As this PacNW trough moves across the northern
Rockies on Wednesday, we will see a dip in the polar jet to allow
for some showers and storms Wednesday afternoon and evening mainly
across the northern and central portions of eastern Utah and
western Colorado. A flat ridge of high pressure with primarily
westerly flow then returns Thursday to end the week. Temperatures
for next week will remain near normal for a change with a dip
occurring with the Wednesday-Thursday trough passage across the
north, allowing temps to lower a few degrees below normal.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1057 AM MDT Sat Sep 7 2019
Low clouds in the Upper Colorado river valley will continue
thinning and dissipate by 19z causing MVFR CIGS at KEGE to
dissipate as well. Isolated to scattered showers and thunderstorms
will develop this afternoon over the central and southern CO
mountains then diminish around sunset. KTEX will see VCTS. Expect
gusty winds and lightning with locally obscured mountain tops
through about 03z. VFR conditions will prevail elsewhere.
&&
.FIRE WEATHER...
Issued at 405 AM MDT Sat Sep 7 2019
A strong gradient associated with a passing trough on Sunday will
lead to strong and gusty surface winds across much of the
forecast area. The limiting factor will be afternoon relative
humidity as the moisture associated with the trough raises minimum
values above critical criteria across all but southeastern Utah.
Therefore, a Fire Weather Watch remains in effect for Utah Fire
Weather Zones 490 and 491 on Sunday. Dry and cooler weather will
arrive to start the following week with occasional breezy
conditions due to a more relaxed gradient.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...Fire Weather Watch from Sunday afternoon through Sunday evening
for UTZ490-491.
&&
SHORT TERM...MDA
LONG TERM...MDA
AVIATION...CC
FIRE WEATHER...TGJTHazardous weather outlook, Sep 7, 1:51 PM MDT, 21 minutes before
Hazardous Weather Outlook National Weather Service Grand Junction CO 151 PM MDT Sat Sep 7 2019 COZ001>014-017>023-UTZ022>025-027>029-082000- Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus-Elkhead and Park Mountains- Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor- Central Colorado River Basin-Grand and Battlement Mesas- Gore and Elk Mountains/Central Mountain Valleys- Central Gunnison and Uncompahgre River Basin- West Elk and Sawatch Mountains-Flat Tops- Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Eastern Uinta Mountains- Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat- La Sal and Abajo Mountains-Canyonlands/Natural Bridges- 151 PM MDT Sat Sep 7 2019 This hazardous weather outlook is for eastern Utah and western Colorado. .DAY ONE...This Afternoon and Tonight Isolated storms this morning will dissipate shortly after sunrise with scattered storms redeveloping this afternoon and evening focused over the high terrain. Gusty outflow winds and lightning are the main concerns with storms. .DAYS TWO THROUGH SEVEN...Sunday through Friday A strong low pressure system will move through Sunday, bringing scattered to widespread showers and thunderstorms across much of the area late Sunday morning into the late afternoon. Much drier air will quickly move in from the southwest behind this system, bringing the areas of critical fire weather conditions over southeast Utah due to wind and low relative humidity. Isolated to scattered thunderstorms, mainly over higher terrain will persist during the coming week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Nearby
Red Flag Warnings in Utah, 2019Every red flag warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.